Wisconsin, 2021

Winter Weather in Wisconsin, December 10 to 11, 2021

December 10 to 11, 2021 · NWS MKX · 4 events in 4 counties and zones

Strong low pressure tracking across southeast WI brought a mixture of freezing rain, sleet, and snow to Sauk, Columbia, Marquette, and Green Lake Counties. Icy roads were reported with some vehicle slide-offs and accidents.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure tracking across southeast WI brought a mixture of freezing rain, sleet, and snow to Sauk, Columbia, Marquette, and Green Lake Counties. Icy roads were reported with some vehicle slide-offs and accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 10, 3:16 PM CST, 44 minutes earlier.

Area forecast discussion, Dec 10, 3:16 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
316 PM CST Fri Dec 10 2021

.SHORT TERM...
(Issued 316 PM CST Fri Dec 10 2021)

Tonight and Saturday:

A strong surface low in Kansas will push northeast into southern
Wisconsin by tonight. From good upper level DIV and PVA aloft to
a strong LLJ in the low to mid levels and even some
frontogenesis, there will be no shortage of good lift and forcing
to generate some showers and storms tonight through Saturday
morning.

Precipitation types will be heavily dependent on surface to mid
level temperatures, as the 850mb low moves directly over southern
Wisconsin. There will be significant warm air advection, so rain
looks to be the dominant precip type across much of southern
Wisconsin. Despite the nose of the LLJ shifting slightly further
north, there will be a lone exception for the far northwestern
portions of our CWA (south central Wisconsin). This is due to a
combination of surface/road temperatures near freezing as well as
significant warm and cool layers aloft, there will be concerns for
mixed precipitation. With the nose of the LLJ slightly further
north there is some increased confidence that this area of mixed
precipitaion will set up across central Wisconsin and clip the
northwestern corner of our CWA. The primary concern this evening
for central Wisconsin will be accumulating ice. Will have to
continue to watch surface temperatures, since we could end up just
seeing rain if surface temps remain above freezing. Because of the
potential for some accumulating ice the Winter Weather Advisory
for Sauk, Columbia, Marquette, and Green Lake counties remains in
effect through 18Z Saturday.

For southeastern Wisconsin tonight there will be a chance for a
few rumbles of thunder. There is enough lift and strong dynamics
that could bring a few thunderstorms into the area, but concerns
for any severe weather is low. The warm sector with the best
instability is expected to remain south of the state, which should
limit the potential for any strong storms to develop. With the
freezing levels and clouds heights being so low for this time of
year, some small hail/graupel will be possible with any
thunderstorm.

As the low departs southern Wisconsin tomorrow the TROWAL, exiting
LLJ, and significant deformation zones will bring some concerns
for precipitation. There is still some uncertainty in the exact
placement of these deformations zones, which could prevent any
precipitaion on the back side of the low. Regardless once the
cold front has moved through the area temperatures should quickly
fall below freezing, which should keep precip as mainly snow. The
best chance for accumulations will still be to the north with
possible accumulations of 1 to 3 inches. As the front passes,
northwest winds are expected to increase. These winds will
approachwind advisory criteria and likely cause some blowing
snow with anything that comes with the backside of the system.
This would cause reduced visibilities and more hazard road
conditions, especially where more snow is falling or has fallen.

Patterson

&&

.LONG TERM...
(Issued 316 PM CST Fri Dec 10 2021)

Saturday night through Friday:

As the low continues to push eastward we briefly move into
northwest flow with increasing heights overnight as upper level
ridging moves in. Southwest winds will feed into the area Sunday
with temperatures warming into the 40s across most of the area.
Winds will be a little breezy with gusts of 20-30 mph. Lighter
winds move in overnight into Monday as high pressure settles over
the area for the day. Tuesday southwest winds build back in and
continue into Wednesday bringing well above normal temperatures to
the region. Wednesday highs are expected to get into the upper 50s
to mid 60s! These will be record high setting temperatures for
Wednesday, and we may even have to watch for record warm minimum
temperatures to be set. At this time though it doesn't look like
we'll break the monthly high temperature at Milwaukee, but it
will be close at Madison. A negatively tilted 500mb trough and
associated low pressure system then looks to swing through
Wednesday night, bringing with it a chance for rain and strong
southwesterly winds. Once the front passes temperatures will
become more normal heading into the weekend.

RAH

&&

.AVIATION...
(Issued 316 PM CST Fri Dec 10 2021)

MVFR conditions will continue as the rain showers begin to move
into southern Wisconsin. As we progress into the evening hours IFR
ceilings and reduced visibilities are expected as the rain moves
northward. For southeastern Wisconsin there will be a small chance
for a few rumbles of thunder this evening. The best chance for
any thunder will be for terminals south of I-94. As the low begins
to exit southern Wisconsin overnight into early Saturday morning
there will be a chance for things to dry out for a bit overnight
and bring cigs up across far southeastern Wisconsin.

By early Saturday morning, the surface low will lift northeast of
the area and there does appear to be a better chance for southern
Wisconsin to see some wrap around snow moving in from the west.
The best chance for any accumulating snowfall will be for areas
north of I-94.

Gusty easterly winds this afternoon will shift direction as the
surface low moves through the region tonight. Winds will become
predominantly northwesterly with very strong gusts expected
Saturday. With the strong LLJ overnight into early morning
Saturday there will be a chance for some low level wind shear for
the southern terminals.

RAH

&&

.MARINE...
(Issued 316 PM CST Fri Dec 10 2021)

Easterly winds will cause waves to build across the western half
of the lake and a brief period of small craft winds will be
possible this evening, therefore a Small Craft Advisory has been
issued until winds pick up as the low pressure system moves
through Saturday morning. Southwest gales develop first over
southern portions of Lake Michigan then northwest gales develop
throughout the morning as the low pressure system shifts to the
northeast. Gales of 35-45 knots are expected with the highest
gusts over the open waters. As winds become westerly Saturday
evening they'll drop below gale levels but remain elevated with
gusts around 25-30 knots. Southwest winds will again develop for
Sunday and peak Sunday night with gusts potentially reaching gale
values mainly over northern portions of Lake Michigan. High
pressure finally returns Monday resulting in much calmer
conditions.

RAH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ046-WIZ047-WIZ056-WIZ057 until noon
     Saturday.

LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878...3 AM Saturday to 9 PM Saturday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...6 PM Friday
     to 3 AM Saturday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Dec 10, 3:21 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
321 PM CST Fri Dec 10 2021

WIZ046-047-051-052-056>060-062>072-112130-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
321 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A mix of light freezing rain, sleet and snow may occur this
evening into tonight across the Wisconsin Dells, Portage and
Montello areas, where some accumulating ice and slick roads are
possible. A change to accumulating snow is expected late tonight
in this area, as colder air moves in.

Otherwise, much of southern Wisconsin will see rain, with chances
for some thunderstorms. A few storms could produce gusty winds
along and southeast of a Beloit to Milwaukee line this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Some light accumulating snow is expected across most of the area
Saturday morning. Westerly wind gusts up to 40 MPH are also
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any glazing and
snowfall reports will be appreciated.

LMZ643>646-112130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
321 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect this evening until tonight for
gusty easterly winds. The Small Craft Advisory will be replaced
by a Gale Warning that is in effect starting later tonight, for
strong easterly winds shift to strong southwest winds.

There are chances for some thunderstorms this evening, mainly
south of North Point Lighthouse. A few storms may produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

The Gale Warning will continue Saturday into Saturday evening,
for strong west to northwest gales to 40 knots.

A Small Craft Advisory may be needed at times Saturday night into
Sunday night, for gusty south to southwest winds.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-112130-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
321 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect starting later tonight, for gusty
southwest winds across southern portions of the lake.

There are chances for some thunderstorms tonight, mainly across
the southern quarter of Lake Michigan. A few storms may produce
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

The Gale Warning continues Saturday into Saturday evening for all
of the open waters of Lake Michigan. A period of west to
northwest gales to 45 knots are expected for much of the open
waters Saturday. Building waves are also expected, with the
highest waves over the eastern portions of the lake.

Another round of gales may occur Sunday night.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Columbia

When
December 10, 4:00 PM CST to December 11, 9:00 AM CST
Where
Columbia forecast zone
Reported by
Law Enforcement
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Icy roads due to a light coating of freezing rain, sleet, and snow mainly in the northern portion of the county.

Winter Weather, Sauk

When
December 10, 4:00 PM CST to December 11, 9:00 AM CST
Where
Sauk forecast zone
Reported by
Law Enforcement
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Icy and snow covered roads especially over the northern portion of the county due to a light coating of freezing rain, and to 1-3 inches of snow and sleet.

Winter Weather, Green Lake

When
December 10, 5:00 PM CST to December 11, 10:00 AM CST
Where
Green Lake forecast zone
Reported by
Law Enforcement
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Icy and snow covered roads due to a light coating of freezing rain, and to 1-3 inches of snow and sleet.

Winter Weather, Marquette

When
December 10, 5:00 PM CST to December 11, 10:00 AM CST
Where
Marquette forecast zone
Reported by
Law Enforcement
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Icy and snow covered roads due to a light coating of freezing rain, and to 1-3 inches of snow and sleet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988652, 988653, 988654, 988655.